Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 265, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 2, 2017, 6:12 PM CDT for 4 counties in Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2017, 6:12 PM CDT (23:12 UTC)
- Expired
- Oct 2, 2017, 6:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherokee County, IA, Ida County, IA, Plymouth County, IA, Woodbury County, IA
The radar
The Sioux Falls radar (KFSD), 136 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 6:40 PM CDT | HAIL 0.5 | 2 S Meriden, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 415 m²/s²
- 0-3 km storm-relative helicity
- 442 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
618
WUUS53 KFSD 022312
SVRFSD
IAC035-093-149-193-022345-
/O.NEW.KFSD.SV.W.0265.171002T2312Z-171002T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
612 PM CDT MON OCT 2 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Cherokee County in northwestern Iowa...
Northeastern Woodbury County in west central Iowa...
Southeastern Plymouth County in northwestern Iowa...
Northwestern Ida County in west central Iowa...
* Until 645 PM CDT
* At 611 PM CDT, a severe thunderstorm was located near Moville, or
20 miles east of Sioux City, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Kingsley, Correctionville and Pierson around 620 PM CDT.
Washta around 630 PM CDT.
Quimby around 640 PM CDT.
Cherokee around 645 PM CDT.
Other locations impacted by this severe thunderstorm include Meriden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4236 9602 4250 9617 4289 9568 4260 9539
TIME...MOT...LOC 2311Z 231DEG 42KT 4249 9600
HAIL...1.00IN
WIND...60MPH
$$
JM1 follow-up statement
835
WWUS53 KFSD 022327
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
627 PM CDT MON OCT 2 2017
IAC035-093-149-193-022345-
/O.CON.KFSD.SV.W.0265.000000T0000Z-171002T2345Z/
Cherokee IA-Woodbury IA-Plymouth IA-Ida IA-
627 PM CDT MON OCT 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CHEROKEE...NORTHEASTERN WOODBURY...SOUTHEASTERN PLYMOUTH AND
NORTHWESTERN IDA COUNTIES...
At 627 PM CDT, a severe thunderstorm was located near Washta, or 15
miles southwest of Cherokee, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Washta around 630 PM CDT.
Quimby around 635 PM CDT.
Cherokee and Cleghorn around 645 PM CDT.
Other locations impacted by this severe thunderstorm include Meriden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4245 9578 4264 9600 4289 9568 4260 9539
TIME...MOT...LOC 2327Z 231DEG 42KT 4261 9580
HAIL...1.00IN
WIND...60MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 5:56 PM CDT, 16 minutes earlier.
Area forecast discussion, Oct 2, 5:56 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
556 PM CDT Mon Oct 2 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 253 PM CDT Mon Oct 2 2017
...HEAVY RAINFALL EVENT EXPECTED TONIGHT...
Primed environment for heavy rainfall event across the area tonight.
With stalled boundary and increasing low level jet through the
evening hours, expect shower activity to become more widespread.
Outside chance of a surface based storm across northwest Iowa late
this afternoon, but main focus is along stalled 850mb boundary
extending from the southwest to the northeast. Ahead of the
boundary, precipitable water is around 1.5", well above the 90th
percentile for this time of year. In fact, some of the models spike
up above 1.75", but this value is likely clouded by model
convection. Expect convection to develop on the south side of this
boundary, but then expect the band of precip to try to migrate back
to the north and west following the mid and upper level dynamics.
Strong short wave lifting northeast across the central portions of
South Dakota through the evening hours, coupled with 120-130+ knot
jet. Models have hinted that a series of jet maxes may align such
to provide maximum amount of upper level support across southeast
South Dakota through the evening hours.
As the upper level support begins to break down and the mid level
boundary begins to work east and the low level jet takes on more of
a southwest direction leading to less mass convergence, expect
precipitation to begin to shift the focus to the east after 06Z.
Have elected to issue a flash flood watch along an axis from
Vermillion SD to Slayton MN.
There may be some lingering precipitation across northwest Iowa on
Tuesday but will be on the lighter side. Drier air will work into
the region to the northwest leading to potentially cooler
conditions, but with better mixing conditions, expect day time
temperatures to rebound into the 60s.
.LONG TERM...(Tuesday night through Monday)
Issued at 253 PM CDT Mon Oct 2 2017
With clear skies and light winds, could see some patchy frost
develop Tuesday night into Wednesday morning, especially across
central SD.
Relatively pleasant fall conditions are expected across the area on
Wednesday with surface high pressure moving across the region.
Wednesday night, a warm front will lift back to the north leading to
the potential for elevated showers and thunderstorms. Very little
in the way of effective directional shear, but still some speed
shear. With limited instability and shear, am not expecting
anything severe.
Expect a fair amount of stratus with the potential for a shower or
two across the area on Thursday. This will keep temperatures down
limiting the diurnal range throughout the day.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 556 PM CDT Mon Oct 2 2017
MVFR-IFR conditions will be fairly widespread within an area of
rain and thunderstorms, expected to develop across portions of
the area this evening. The most favored area stretches from KYKN
to KMML/KMWM, making KFSD most likely of our TAF locations to see
the sub-VFR conditions for a prolonged period of time.
KSUX will be near the eastern edge of these sub-VFR conditions
this evening and into the overnight hours, though they could see
occasional lower ceilings. Increasing low level winds will also
lead to a period of low level wind shear for areas near and east
of Highway 60/KSUX. By late tonight, after 08Z-10Z, the stratus
and rain are expected to make a southeast push across the area.
This will bring a more prolonged period of MVFR conditions to KSUX
into Tuesday morning. KHON expected to remain VFR throughout this
TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through late tonight for SDZ056-062-066-067-
069>071.
MN...Flash Flood Watch through late tonight for MNZ071-072-080-081-
089-090-097-098.
IA...Flash Flood Watch through late tonight for IAZ001-002-012-020.
NE...Flash Flood Watch through late tonight for NEZ013-014.
&&
SHORT TERM...BT
LONG TERM...BT
AVIATION...JHHazardous weather outlook, Oct 2, 5:02 AM CDT, 13 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 502 AM CDT Mon Oct 2 2017 SDZ038-050-052-053-057>059-063-064-031015- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 502 AM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and isolated thunderstorms will be possible during the afternoon and evening hours but these storms should not be severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014- SDZ039-040-054>056-060>062-065>071-031015- Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury- Brookings-Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 502 AM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms should redevelop around midday, but these storms are not expected to be severe. By late afternoon into the evening stronger storms will develop with an isolated storm possibly producing hail to the size of quarters. Otherwise, heavy rain will become the main concern with 1 to 2 inches of rainfall likely. A few locations may approach 4 inches. While flash flooding is not likely these strong rainfall rates will likely cause some problems in low spots and possible quick rises along creeks and streams. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible after 5 pm. IAZ003-013-014-021-022-031-032-031015- Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-Ida- 502 AM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible late this afternoon, but the chances are fairly low. If something can develop, there would be a threat for golf ball sized hail, winds to 70 mph and an isolated tornado. During the evening activity may dwindle a bit, but additional showers and thunderstorms are likely after midnight. These storms should not be severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible after 3 pm.
In the hours before
Local storm report, Oct 2, 3:47 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT MON OCT 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 3 W MOUNTAIN LAKE 43.94N 94.99W
10/02/2017 M0.88 INCH COTTONWOOD MN PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Oct 2, 4:35 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 PM CDT MON OCT 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 3 W MOUNTAIN LAKE 43.94N 94.99W
10/02/2017 M1.00 INCH COTTONWOOD MN PUBLIC
REPORT VIA SOCIAL MEDIA. TIME ESTIMATED BY
RADAR.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 2:22 PM CDT | Flash Flood Watch | FSD | Lyon, Osceola, Plymouth, Sioux | 13 hr |
| Oct 2, 6:41 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.